Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Apr 22, 2024, 3:23 AM CDT for 4 states. It took effect at Apr 22, 2024, 9:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2024, 3:23 AM CDT (08:23 UTC)
- In effect from
- Apr 22, 2024, 9:00 AM CDT
- Expired
- Apr 22, 2024, 5:38 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3258 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
735 WWUS73 KFSD 220823 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 323 AM CDT Mon Apr 22 2024 IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-SDZ070- 071-221700- /O.NEW.KFSD.WI.Y.0008.240422T1400Z-240422T2100Z/ Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Cottonwood-Jackson-Dixon-Dakota-Union- Including the cities of Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Windom, Mountain Lake, Jackson, Lakefield, Wakefield, Ponca, Allen, South Sioux City, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 323 AM CDT Mon Apr 22 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. * WHEN...From 9 AM this morning to 4 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
476 WWUS73 KFSD 221631 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1131 AM CDT Mon Apr 22 2024 IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-SDZ070-071- 222100- /O.CON.KFSD.WI.Y.0008.000000T0000Z-240422T2100Z/ Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Cottonwood-Jackson-Dixon-Dakota-Clay-Union- Including the cities of Windom, Arnolds Park, Sibley, Battle Creek, Ida Grove, Wakefield, Elk Point, Sanborn, Mountain Lake, Cherokee, Hartley, Allen, Storm Lake, Hull, Ponca, Orange City, Le Mars, Jackson, Lakefield, Sheldon, Holstein, Milford, North Sioux City, Alcester, Jefferson, Sioux Center, South Sioux City, Rock Valley, Vermillion, Spirit Lake, Hawarden, Spencer, Sioux City, and Beresford 1131 AM CDT Mon Apr 22 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Southwest winds 20 to 25 mph with gusts up to 40 mph. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IG
788 WWUS73 KFSD 221819 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 119 PM CDT Mon Apr 22 2024 IAZ002-012-013-020-MNZ081-090-NEZ013-014-SDZ070-071-221930- /O.CAN.KFSD.WI.Y.0008.000000T0000Z-240422T2100Z/ Osceola-Sioux-O'Brien-Plymouth-Cottonwood-Jackson-Dixon-Dakota- Clay-Union- Including the cities of Windom, Sibley, Wakefield, Elk Point, Sanborn, Mountain Lake, Hartley, Allen, Hull, Ponca, Orange City, Le Mars, Jackson, Lakefield, Sheldon, North Sioux City, Jefferson, Sioux Center, South Sioux City, Rock Valley, Vermillion, Hawarden, Alcester, and Beresford 119 PM CDT Mon Apr 22 2024 ...WIND ADVISORY IS CANCELLED... Winds have now decreased below advisory criteria for parts of the area. However, breezy winds with gusts between 25-35 mph remain possible through this evening. $$ IAZ003-014-021-022-031-032-222100- /O.CON.KFSD.WI.Y.0008.000000T0000Z-240422T2100Z/ Dickinson-Clay-Cherokee-Buena Vista-Woodbury-Ida- Including the cities of Arnolds Park, Storm Lake, Battle Creek, Cherokee, Ida Grove, Sioux City, Spirit Lake, Spencer, Holstein, and Milford 119 PM CDT Mon Apr 22 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Buena Vista, Cherokee, Clay, Dickinson, Ida, and Woodbury Counties. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IG
941 WWUS73 KFSD 222033 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 333 PM CDT Mon Apr 22 2024 IAZ003-014-021-022-031-032-222300- /O.EXT.KFSD.WI.Y.0008.000000T0000Z-240422T2300Z/ Dickinson-Clay-Cherokee-Buena Vista-Woodbury-Ida- Including the cities of Arnolds Park, Storm Lake, Battle Creek, Cherokee, Ida Grove, Sioux City, Spirit Lake, Spencer, Holstein, and Milford 333 PM CDT Mon Apr 22 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 35 mph. * WHERE...Buena Vista, Cherokee, Clay, Dickinson, Ida, and Woodbury Counties. * WHEN...Until 6 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IG
310 WWUS73 KFSD 222238 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 538 PM CDT Mon Apr 22 2024 IAZ003-014-021-022-031-032-222345- /O.CAN.KFSD.WI.Y.0008.000000T0000Z-240422T2300Z/ Dickinson-Clay-Cherokee-Buena Vista-Woodbury-Ida- Including the cities of Spirit Lake, Milford, Arnolds Park, Spencer, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, and Battle Creek 538 PM CDT Mon Apr 22 2024 ...WIND ADVISORY IS CANCELLED EARLY... Winds have decreased below advisory criteria, though breezy winds with gusts between 25-35 mph remain possible through 7 PM this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 21, 10:34 PM CDT, 4 hours 49 minutes earlier. Its key messages:
- Periods of gusty winds Monday and again Tuesday may result in areas of increased fire danger where vegetation has not yet greened-up sufficiently.
- Scattered showers or sprinkles are possible Monday afternoon and again Tuesday afternoon, mainly near and east of I-29. Any rain amounts should remain minimal.
- Frost will be possible Wednesday morning with widespread low temperatures in the 30s.
- Next chance of widespread meaningful precipitation arrives later Thursday into Friday and again later in the weekend. There is a small chance of a few strong to severe storms during this period as well.
Area forecast discussion, Apr 21, 10:34 PM CDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1034 PM CDT Sun Apr 21 2024 .KEY MESSAGES... - Periods of gusty winds Monday and again Tuesday may result in areas of increased fire danger where vegetation has not yet greened-up sufficiently. - Scattered showers or sprinkles are possible Monday afternoon and again Tuesday afternoon, mainly near and east of I-29. Any rain amounts should remain minimal. - Frost will be possible Wednesday morning with widespread low temperatures in the 30s. - Next chance of widespread meaningful precipitation arrives later Thursday into Friday and again later in the weekend. There is a small chance of a few strong to severe storms during this period as well. && .DISCUSSION... Issued at 222 PM CDT Sun Apr 21 2024 Rest of Today: Clear skies continue through sunset with west/northwest gradually sinking back toward southwest this evening. Relative humidity values have fallen near/into critical fire weather values but winds have largely remained shy, and combined with greening vegetation, will continue to forgo any needed headlines. Tonight: Jet streak begins to nose out of the northern Rockies as mid level wave slides north of the International border. This will result in a tightening SPG through the second half of the overnight as winds take on a more southerly direction. Monday: Tandem cold front to previously mentioned midlevel wave pushes into center SD by the morning with gusty south/southwesterly winds ahead of it, strongest across NW IA/SW MN. Not out of the question to have a few gusts nearing/exceeding 45 mph but at this point coverage and duration appear borderline enough to punt on a Wind Advisory. As front passes, winds turn back out of the northwest and gust closer to the 25-35 mph range. Relative humidity values behind the front again fall near or into critical fire weather values but looking through area webcams, current greenness percentage appears high enough to prevent the need for a fire weather headline. With this said, any areas with a more susceptible vegetation dryness profile should be monitored for fire weather starts with the RFTI indicating a max category of Elevated to Near Critical (again, dependent on local fuels). Beyond the breezy winds, just enough weak instability to allow for perhaps a few light showers sprinkles, mainly east of I-29. Forecast sounding suggest this activity should be relatively high based and thus anything reaching the surface should stay light (few hundredths or less, if anything). Tuesday and Wednesday: Reinforcing shot of CAA pushes highs back toward the mid 50s to mid 60s for Tuesday with gusty northwesterly winds Tuesday. Could also see some spotty showers/sprinkles pivot thru near/east of I-29 during the afternoon with some weak uncapped instability noted in the soundings. Wednesday morning will be another period to watch for frost as surface high settles to our east. Ensemble probabilities of low temperatures below 40 degrees is high (greater than 70%) and with light winds, sensitive vegetation will again be at risk. Portions of SW MN/NW IA look to stand the best chance of approaching the freezing mark, closest to the surface high. Thursday through Sunday: Mid/upper level troughing establishes across the Intermountain West by the second half of the week as southerly return flow begins to usher in moderating temperatures and rising dewpoints. First wave ejects later Thursday into Friday and will bring our next chance of meaningful precipitation. A second wave arrives for Sunday with renewed thunderstorm chances. Both CIPS analogs and machine learning probabilities would suggest some potential for severe weather during this period with higher chances to our south. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1034 PM CDT Sun Apr 21 2024 VFR throughout the period. Low-level wind shear will be developing across the area due to speed and directional shear into Monday morning, waning as breezy gusts start making it to the surface in the morning hours after sunrise. A cold front will be moving across the area throughout the day from west to east, swinging winds from the southwest out ahead of the front to northwest behind the front. Wind gusts out ahead of the front will be fairly strong after sunrise up to 45 mph, weakening by the late morning hours. May see some sprinkles in the morning hours, but better chances for light rain occur during the afternoon hours east of I-29. Have left mention out of the TAFs as any showers will be light and scattered if they are able to develop. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Kalin AVIATION...APT
Hazardous weather outlook, Apr 21, 6:33 PM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 633 PM CDT Sun Apr 21 2024 MNZ071-072-097-SDZ038>040-050-052>066-068-069-222345- Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 633 PM CDT Sun Apr 21 2024 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday and especially Tuesday will again be windy with elevated fire weather possible. Areas to widespread frost expected Tuesday night into Wednesday, with temperatures in the low to mid 30s. Isolated severe storms will be possible Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014- SDZ067-070-071-222345- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-Lincoln-Union- 633 PM CDT Sun Apr 21 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday will see southwest winds with gusts of 40 to 50 mph possible, the strongest gusts will be most likely in the morning through early afternoon. Tuesday will be another day with strong winds and gusts around 40 mph are possible. Both days will bring the potential for elevated fire weather. Areas to widespread frost expected Tuesday night into Wednesday, with temperatures in the low to mid 30s. Isolated severe storms will be possible Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Wind Advisories in Nebraska, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.